Depakote & PCOS
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Depakote & PCOS


I have been recently diagnosed with Bipolar Disorder and am responding well to treatment with therapy and depakote.  Prior to being diagnosed, I had two surgries for ovarian cysts and endometriosis. I had shared this with my Psychiatrist. 

In researching the side effects of depakote, I have concerns regarding how depakote will impact normal ovary hormone production.  Some websites indicate that (PCOS) Polycystic Ovarian Syndrome, is a possibility.  I have  only one working ovary and don't want to alter my percentages to have a baby someday.  My Psychiatrist dismissed my concern, when I met with him recently indicating that I had a severe change in my montly cycle, reduced significantly, after 45 days of being on the depakote. 

What are your thoughts on this?  What advice or mood stabilizer would be the most effective?  Do you treat women who have been on depakote and try to conceive, when they are off of the medication?  

I would appreciate any advice you might give and have scheduled an appointment with my OBGYN to discuss.  

Thank You. 
Denise


Dear Denise -- 
As you've discovered, there is quite a controversy about this.  Here's my working summary on
Depakote and PCOS.  I keep it updated, so if there is something major that's been discovered about all this, I will post it here when I run across it.  As you can see, there is a lot of suggestive evidence but not quite conclusive.  Since Depakote for years was our "go-to agent" alongside lithium, before a lot of new options showed up, to throw it out for any woman with ovaries (or an ovary) is not something we should do before we're pretty sure. 

On the other hand, is it enough of a risk, in my view, as to have affected my clinical practice?  What do I tell women?  

I do tell them about this controversy and refer them to the link above.   I wish we could say "if you don't gain weight (avoiding that problem by lowering the dose -- in discussion with your psychiatrist of course; this is how I do it with my patients), you won't get hormonal changes either", but there was one study that showed just the opposite, namely hormone changes before weight gain.Rattya 

So, I worry that I might be causing a new problem for a woman when I use Depakote and discuss that worry with her, versus the risks of alternative approaches.  

Dr. Phelps


Published September, 2004
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?